Florida, 2019

Damaging Wind and Heavy Rain in Florida, June 16, 2019

June 16, 2019 · NWS JAX · 4 events in 2 counties and zones

Weak steering flow enabled both sea breezes to drift inland and trigger strong storms over a moist and unstable environment.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Weak steering flow enabled both sea breezes to drift inland and trigger strong storms over a moist and unstable environment.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 16, 1:57 PM EST, 41 minutes earlier.

Area forecast discussion, Jun 16, 1:57 PM EST, 41 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
257 PM EDT Sun Jun 16 2019

.NEAR TERM .../thru Monday/...
Upper ridging across southeastern U.S. this period, with weak
low pressure aloft over central FL. Expect decent coverage of
showers/t-storms this afternoon and again Monday afternoon along
sea breezes, with greatest coverage where they converge near spine
of FL peninsula late each afternoon, lesser coverage interior se
GA where precipitable water values and instability a bit less.
Locally strong gusty winds possible, along with heavy rain due to
slow storm motion. Patchy fog possible across interior areas late
Tonight. Low temperatures Tonight and high temperatures Monday
supported by latest guidance, with high temperatures Sunday a
little warmer s-ctrl GA...lower 90s...compared to n-ctrl/ne
FL...upper 80s.

.SHORT TERM.../Monday Night thru Tuesday night/...
Similar weather expected Tuesday with sea breeze convection,
greatest coverage interior areas. Model guidance indicates a weak
shortwave trough will move over srn GA Tuesday night and could
maintain scattered convection there much of the night, with more
isolated activity further south. High temperatures Tuesday will
again range from upper 80s n-ctrl FL to lower 90s s-ctrl GA.

.LONG TERM.../Wednesday thru Saturday/...
As advertised the past few days, westerlies become established
further south over and north of forecast area Wednesday and
Thursday, while the next upper ridge builds over the area late
Friday and Saturday. Weak waves in the flow could enhance
precipitation coverage, supporting likely POP values Wed/Thu.
Lesser coverage is expected Fri/Sat beneath building upper ridge.
1000-850mb thickness values increase during this period,
supporting slightly above normal temperatures.

&&

.AVIATION...Duval Co. TAF sites have been busy this early
afternoon as slow moving showers and thunderstorms have pulsed
around for an hour or so. Activity is still expected to slowly
move west so TEMPO groups until 19Z for JAX and VQQ. Throughout
the afternoon, convection moves further inland with GNV seeing
the late afternoon round. Showers and thunderstorms fade late
in the evening across the western portion of the peninsula with
partly cloudy skies during the overnight. Fog is once again
possible, but confidence wasn't high enough for the 18Z TAF
package.

&&

.MARINE...Surface high pressure north of the waters will shift
well east of the waters during the Weekend, then become
stationary east of the waters early next week. The result will
be moderate south to southeast flow with 2-4 ft seas into early
next week.

Rip Currents...Low to Moderate risk Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  72  92  70  90 /  10  40  20  60
SSI  79  86  75  87 /  10  30  20  50
JAX  73  89  73  90 /  10  50  20  70
SGJ  77  87  72  85 /  10  40  20  60
GNV  72  89  71  89 /  30  70  20  60
OCF  72  88  70  89 /  30  70  20  60

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

Wolf/Cordero/Bricker

In the hours before

Special weather statement, Jun 16, 12:23 PM EST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
123 PM EDT Sun Jun 16 2019

FLZ032-161800-
Clay FL-
123 PM EDT Sun Jun 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CLAY COUNTY UNTIL 200 PM
EDT...

* At 123 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm 8 miles southeast of Middleburg,
  moving northwest at 10 mph.

* Winds in excess of 45 mph possible with this storm.

* Locations impacted include...
  Green Cove Springs, Middleburg, Penney Farms and Asbury Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2995 8167 2986 8182 3000 8197 3012 8179
TIME...MOT...LOC 1723Z 145DEG 9KT 2996 8181

MCGINNIS
Special weather statement, Jun 16, 2:28 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
328 PM EDT Sun Jun 16 2019

FLZ140-240-162015-
Central Marion FL-Eastern Marion FL-
328 PM EDT Sun Jun 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARION COUNTY UNTIL
415 PM EDT...

* At 327 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Moss Bluff, or 7 miles
  northeast of Emeralda, moving south at 10 mph.

* Small hail, excessive cloud-to-ground lightning, winds in excess
  of 45 mph, and localized flooding due to heavy rainfall is
  possible with this storm as total rainfall amounts of 1 to 3
  inches will be possible.

* Locations impacted include...
  Weirsdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2915 8181 2910 8165 2896 8166 2896 8199
TIME...MOT...LOC 1927Z 013DEG 10KT 2905 8177

PETERSON

The radar

The Tampa radar (KTBW), 145 km away, was scanning. The volume nearest the first event began at 19:38 UTC.

Open the radar archive at this moment

Event by event

3 heavy rain, 1 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Marion

When
June 16, 2:38 PM EST
Where
Marion County, 1.84 mi SW of Orange Blossom Hills
Reported by
CoCoRaHS
Coordinates
28.960, -82.000

Station measured 2 inches of rainfall with afternoon thunderstorm.

Thunderstorm Wind, Marion

When
June 16, 2:45 PM EST
Where
Marion County, 0.69 mi S of Belleview
Measured
45 kt (52 mph) estimated gust
Property damage
$10
Reported by
Trained Spotter
Coordinates
29.060, -82.050

Small and medium size tree branches were blown down along SE Baseline Road near SE Robinson Road. The time of damage was based on radar. The cost of damage was estimated.

Heavy Rain, Marion

When
June 16, 2:45 PM EST to 3:15 PM EST
Where
Marion County, 0.92 mi NE of Dallas
Reported by
CoCoRaHS
Coordinates
28.980, -82.020

A station measured 1 inch of rainfall in 30 minutes.

Heavy Rain, Gilchrist

When
June 16, 4:30 PM EST to 6:30 PM EST
Where
Gilchrist County, 2.07 mi N of Bell
Reported by
Emergency Manager
Coordinates
29.780, -82.870

The Gilchrist County EOC rain gauge measured 2.79 inches of rainfall in 2 hours.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2019Every state in 2019This day in weather historyWarnings in Florida, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 822504, 822506, 822507, 822505.